I have a 7 year old boy who has been diagnosed with ADHD. He is on Focalin XR 5mg and Strattera 20mg. He has always been "spirited" in the manner that he is is fairly intense. While we have done many behavior modification techniques, he still can be difficult. Lately he has been very negative in his attitude and by the end of the day, he sometimes reacts with fits of crying and screaming to something he doesn't like (for example if I say no to watching TV or if we go to an activity such as swimming that he doesn't want to go to). He calls me "the meanest person in the world,", says I yell at him all the time, and takes his anger out on me, specifically.
He also plays hockey (which he loves with a passion). His helmet didn't fit properly, so we put some extra helmet pads inside to make it more secure. The pads rub on his hair to make little patches of tangles. These apparantly bug him, and he started pulling out his hair. We have now added a helmet liner, so the tangles are mostly gone, but he has continued rubbing and pulling out his hair. We have spoken to him many times, but he continues to do it. He now has a few bald patches in his hair. He sort of giggles and doesn't seem to take it very serious, but I worry about this behavior a lot. I don't want it to turn into a compulsion. I don't know if it is a "phase" or something more. How can I tell?! What techniques can I use to get him to stop and at what point do I get concerned and tell his provider?
Sorry for the lengthy history, but it all seems part of the story. Thank you for your time.
There really are no techniques that will be of much use. You should not wait at all to tell his prescribing doctor, because some of this dysphoria late in the day may well be due to the effect of the medication (particularly the Focalin).
I am wondering about ocd here as compulsive hair pulling is a disorder within obsessive compulsive disorder umbrella. It is my understanding that ocd can often be comorbid with add/adhd and any other neurological delay. If it continues, I would see a psychiatrist or mental health professional to sort that out. That could begin to have social ramifications if not handled. Good luck.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.